MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/27/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been requested and not yet received.The event is currently under investigation.
 
Event or Problem Description
An advance 35 lp low profile balloon catheter was used during a dialysis fistel percutaneous transluminal angioplasty (pta) procedure.It was reported that the balloon snapped from the balloon part.The remaining part of the balloon was successfully retrieved from the patient.A section of the device was successfully retrieved from inside the patient's body.The patient did not require any additional procedures due to this occurrence and did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned.The distal section of the balloon was separated and was not returned.The distal portion of the inner balloon tubing was separated and the distal tip was missing.The length of the separated section measured 10.2cm.A kink was noted in the separated section at 3.0cm.A kink was noted in the proximal section of the balloon catheter at 8.7cm from the distal end.A non-cook catheter with attached check-flo and stopcock were also returned.No non-conformities were noted regarding the proximal balloon bond and it measured within specifications at 5mm.The distal balloon bond was not present.The balloon separated radially and longitudinally.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Per the customer, there is no information regarding the pressure used during the event and the methods of measuring and monitoring the pressure.There is no information regarding the removal of the device after rupture occurred or if the sheath and balloon were removed as a unit or if there was counterclockwise rotation.Per the ifu, "if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." "upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the to the percutaneous site." there is no information regarding any tortuosity or calcification in the vessels that may have contributed to the device failure.Based on the information provided, examination of the returned product, and the results of our investigation; a definitive root cause could not be determined; however, it is possible it was related to user technique and patient condition.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6773525
Report Number1820334-2017-02317
Device Sequence Number121658
Product Code DQY
UDI-Device Identifier10827002523606
UDI-Public(01)10827002523606(17)191031(10)7401249
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-8-6.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 08/04/2017
Supplement Date Received by Manufacturer10/16/2017
Initial Report FDA Received Date08/08/2017
Supplement Report FDA Received Date11/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;